Motor Vehicle Accidents and Benzodiazepine Use in the Elderly

Benzodiazepines (bzp), one of the most commonly prescribed drugs for anxiety and insomnia in older populations, may induce CNS changes that increase the likelihood of motor vehicle accidents (MVA). Previous studies addressing the effect of BZP on MVA have produced conflicting results, possibly as a result of failure to distinguish between the effects of long-acting vs. short-acting BZP.

The authors examined, by means of a case-control methodology, the rate ratio risk of MVA among 5579 elderly persons in the period immediately after initiation of treatment, specifically comparing long- and short-acting BZP. They also studied whether tolerance to CNS effects was evident, as manifest by a reduction in MVA rate over time and, if so, at what time after administration the tolerance was evident.

The adjusted rate ratio within the first week of BZP use was 1.45 for long-acting agents but was not increased by short-acting agents. Long-term use (1 year) slightly reduced the rate ratio for long-acting agents (rate ratio, 1.26) but did not decrease to a statistically significant degree for short-acting agents.

These data would support the premise that both long- and short-term BZP treatment are associated with increased risk of MVA. If BZP therapy is indicated, short half-life agents may reduce this risk.

Hemmelgarn B, et al. JAMA 1997;278: 27-31.

Clinical Scenario: Explain the sequential occurrence of events in the figure obtained from a middle-aged adult with new-onset chest pain.

Interpretation: Much attention has been devoted to the significance of the "R-on-T" phenomenon, in which an inopportunely timed premature ventricular contraction (PVC) occurs during the "vulnerable period" of repolarization, and thus precipitates deterioration of the rhythm to ventricular fibrillation (V Fib). Admittedly, the R-on-T phenomenon is far from a perfect predictor of subsequent cardiac arrest. That is, many cases of V Fib develop without being heralded by R-on-T ventricular ectopy. Conversely, the occurrence of an R-on-T does not necessarily presage subsequent development of V Fib. Nevertheless, awareness and recognition of this phenomenon is of clinical interest.

The 12-lead ECG in the figure is unusual in that this patient arrested while the last three leads on the tracing were still being recorded. This figure captures the R-on-T phenomenon, in that shortly following the second QRS complex in simultaneously recorded leads V4, V5, and V6, a PVC falls on the T wave of this second beat (i.e., "R-on-T"). This precipitates development of ventricular fibrillation. That V Fib occurs should not be surprising given other findings on this tracing. The patient’s underlying rhythm is irregular (presumably atrial fibrillation, although difficult to tell for sure due to artifact); left anterior hemiblock is present; and there is evidence of extensive acute anterior infarction. Note also the ventricular couplet (if not triplet) at the very beginning of this tracing (seen best in lead I, just after the standardization mark).

Fortunately, in this particular case, prompt recognition of V Fib was followed by immediate defibrillation—with successful conversion to sinus rhythm.